Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Milwaukee, WI

May 28, 2016Jefferson County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 28, 2016, 6:59 PM CDT for Jefferson County, Rock County, Wisconsin. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2016, 6:59 PM CDT (23:59 UTC)
Expired
May 28, 2016, 7:30 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:04 PM CDTTSTM WND GST 454 Wsw Janesville, WI
May 28, 7:15 PM CDTHAIL 0.251 N Janesville, WIRELAYED VIA FACEBOOK.
May 28, 7:15 PM CDTHAIL 0.251 Nnw Janesville, WIRELAYED VIA FACEBOOK.
May 28, 7:15 PM CDTHAIL 0.88Janesville, WIRELAYED VIA TWITTER.
May 28, 7:25 PM CDTTSTM WND DMGJanesville, WITREES DOWN THROUGHOUT THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KMKX 282359
SVRMKX
WIC055-105-290030-
/O.NEW.KMKX.SV.W.0012.160528T2359Z-160529T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN WISCONSIN...
  NORTHEASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 730 PM CDT

* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JANESVILLE...
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JANESVILLE...WHITEWATER...FORT ATKINSON...MILTON...EDGERTON...LAKE
  KOSHKONONG AND BUSSEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4269 8920 4285 8904 4285 8901 4288 8901
      4301 8888 4287 8869 4284 8873 4284 8877
      4281 8878 4260 8910
TIME...MOT...LOC 2359Z 224DEG 39KT 4270 8908 

HAIL...0.88IN
WIND...60MPH
 
$$

DDV
1 follow-up statement
660 
WWUS53 KMKX 290014
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 PM CDT SAT MAY 28 2016

WIC055-105-290030-
/O.CON.KMKX.SV.W.0012.000000T0000Z-160529T0030Z/
JEFFERSON WI-ROCK WI-
714 PM CDT SAT MAY 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN ROCK COUNTIES...

AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILTON...
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. WINDS MEASURED AT 40 MPH 3.2 MILES
         NORTHWEST OF THE ROCK COUNTY AIRPORT. 


IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JANESVILLE...WHITEWATER...FORT ATKINSON...MILTON...EDGERTON...LAKE
KOSHKONONG AND BUSSEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4278 8911 4285 8904 4285 8901 4288 8901
      4301 8888 4287 8869 4284 8873 4284 8877
      4281 8878 4260 8910
TIME...MOT...LOC 0012Z 225DEG 35KT 4279 8896 

HAIL...0.88IN
WIND...60MPH
 
$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:06 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 28, 3:06 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
306 PM CDT SAT MAY 28 2016

.TONIGHT AND SUNDAY...Forecast Confidence...Medium

Scattered thunderstorms southwest of the forecast area are beginning
to form into a line. A shortwave will bring this line of storms into
the forecast area from late afternoon into the evening. More daytime
heating will be available in the the western forecast area as the
storms move through, so better bet for a few severe storms there.
A severe thunderstorm watch is thus in effect for western portions
of the forecast area. SPC is highlighting damaging winds is the
primary severe threat, though some large hail and a tornado are not
out of the question.

Storms should exit the east by mid/late evening, with dry weather
then expected overnight.

The main trough axis is expected to move through on Sunday, bringing
a chance for a few showers and storms. Should see decreasing precip
chances and clouds from southwest to northeast later in the day, so
have mildest temps in the southwest. Temps will be above normal
again.

.SUNDAY NIGHT AND MONDAY...Forecast confidence is high.

It looks like we'll have a warm and dry Memorial Day. High
pressure will take control with the column showing a significant
lack of moisture. So, should see abundant sunshine with highs in
the lower to mid 80s. If we do see any showers, it would be later
in the afternoon and most likely along the WI/IL border southwest
of Madison, but that threat looks low enough that we can leave it
out.

.TUESDAY THROUGH THURSDAY...Forecast confidence is medium.

Ridging will slide east, allowing a very slow moving trough to
approach then move through the Upper Midwest during this period.
Look for showers and storms from time to time with the best chance
for rain Tuesday night and Wednesday. The surface trough/front
will likely exit far eastern Wisconsin by early Thursday morning.
Some lingering showers on Thursday and turning a bit cooler with
lower dewpoints.

.FRIDAY AND SATURDAY...Forecast confidence is medium.

Cooler high pressure settles across the area. This looks like a
dry period.

&&

.AVIATION/00Z TAFS/...

Mainly VFR conditions are expected into tonight (other than lower
conditions possible in storms). A line of showers and storms will
likely arrive in the western forecast area by late afternoon,
progressing eastward across southern Wisconsin during the evening
hours. Could see a strong/severe storm or two, particularly from
Madison westward.

A chance for showers and storms will linger on Sunday as the upper
trough moves through. Models are suggesting a return of some lower
ceilings for a while as the trough slides through.

&&

.MARINE...

Southerly winds will keep some patchy fog over the nearshore waters
at times through tonight. The fog could be briefly dense. Southwest
to west winds Sunday should bring an end to the fog.

A few gusts to 25 knots are not out of the question through late
this afternoon and again Sunday afternoon. Overall though,
conditions seem too borderline for a Small Craft Advisory.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/Sunday AND AVIATION/MARINE...DDV
Sunday NIGHT THROUGH Saturday...Davis
Hazardous weather outlook, May 28, 3:18 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 PM CDT SAT MAY 28 2016

WIZ046-047-051-052-056>060-062>072-292030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
318 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF POTENTIALLY SEVERE THUNDERSTORMS WILL ROLL NORTHEAST
ACROSS SOUTH CENTRAL WISCONSIN EARLY THIS EVENING.  A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL
WISCONSIN. THE MAIN THREAT IS LARGE HAIL AND STRONG DAMAGING WIND.
AN ISOLATED TORNADO IS POSSIBLE.

ONCE THE LINE OF STORMS MOVES THROUGH...THAT SHOULD MARK THE END
OF THUNDERSTORMS FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE CHANCE
OF THUNDERSTORMS RETURNS FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LMZ643>646-292030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
318 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

AREAS OF FOG CAN BE EXPECTED OVER THE COOL LAKE MICHIGAN WATERS.

THERE IS A CHANCE OF THUNDERSTORM MAINLY THIS EVENING. SOME STORMS
COULD PRODUCE WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE CHANCE
OF THUNDERSTORMS RETURNS FOR TUESDAY THROUGH THURSDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, May 28, 6:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
622 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     LODI                    43.32N 89.53W
05/28/2016                   COLUMBIA           WI   911 CALL CENTER

            A FEW TREE BRANCHES DOWN IN THE LODI AREA
            CAUSING DAMAGE TO POWER LINES. TIME
            ESTIMATED FROM RADAR.

&&

SPM
Local storm report, May 28, 6:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
626 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 S PORTAGE             43.50N 89.47W
05/28/2016  E0.25 INCH       COLUMBIA           WI   PUBLIC

            RELAYED VIA FACEBOOK.

0615 PM     HAIL             PARDEEVILLE             43.53N 89.30W
05/28/2016  E0.25 INCH       COLUMBIA           WI   FIRE DEPT/RESCUE

&&

JTS
Special weather statement, May 28, 6:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
630 PM CDT SAT MAY 28 2016

WIZ046-047-051-056>058-063-064-068-069-290015-
JEFFERSON-ROCK-SAUK-FOND DU LAC-GREEN
LAKE-GREEN-COLUMBIA-DODGE-MARQUETTE-DANE-
630 PM CDT SAT MAY 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...GREEN
LAKE...WESTERN JEFFERSON...SOUTHEASTERN MARQUETTE...WESTERN DODGE...
DANE...WEST CENTRAL FOND DU LAC...ROCK AND EASTERN GREEN COUNTIES...

AT 629 PM CDT...RADAR INDICATED THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF PARDEEVILLE TO NEAR RIO TO
MADISON TO NEAR LAKE SUMMERSET. MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISON...JANESVILLE...BELOIT...SUN PRAIRIE...FITCHBURG...MIDDLETON...
BEAVER DAM...STOUGHTON...WAUNAKEE...VERONA...PORTAGE...OREGON...MCFARLAND...
RIPON...MONONA...MOUNT HOREB...WINDSOR...LAKE MILLS...MILTON AND EDGERTON.

LAT...LON 4250 8950 4290 8965 4319 8982 4359 8947
      4397 8906 4392 8889 4390 8888 4389 8880
      4344 8882 4250 8901
TIME...MOT...LOC 2329Z 220DEG 33KT 4361 8925 4339 8919 4306 8928 4252
8939

DDV
Local storm report, May 28, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             4 NE VERONA             43.03N 89.49W
05/28/2016  E0.25 INCH       DANE               WI   TRAINED SPOTTER

            RELAYED VIA MPING.

&&

NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEM
Local storm report, May 28, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 S SHOREWOOD HILLS     43.05N 89.45W
05/28/2016  E0.25 INCH       DANE               WI   AMATEUR RADIO

            RELAYED VIA FACEBOOK.

&&

JTS
Local storm report, May 28, 6:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             DE FOREST               43.24N 89.35W
05/28/2016  E0.25 INCH       DANE               WI   TRAINED SPOTTER

            RELAYED VIA MPING.

&&

NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:13 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette47 min
May 28, 4:33 PM CDTSevere Thunderstorm WarningMKXLafayette27 min
May 28, 4:59 PM CDTSevere Thunderstorm WarningMKXDane, Iowa, Lafayette, Sauk31 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk31 min
May 28, 5:59 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk31 min
May 28, 6:30 PM CDTSpecial Weather StatementMKXColumbia, Dane, Green Lake, Rock45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.